Montana, 2007

High Wind in Montana, February 15 to 16, 2007

February 15 to 16, 2007 · NWS TFX · 12 events in 12 counties and zones

A high wind event occurred as a deep surface low moved across southern Alberta. Wind gusts of 60 to 70 mph were common during this event.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A high wind event occurred as a deep surface low moved across southern Alberta. Wind gusts of 60 to 70 mph were common during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 15, 2:34 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 15, 2:34 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MST THU FEB 15 2007

.DISCUSSION...

TONIGHT THROUGH SATURDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE
BECOMES FLATTENED AS A SHORTWAVE APPROACHES THE ROCKIES. THIS
SHORTWAVE IS PART OF A STRONG JET THAT WILL BRING WARNING
CRITERIA WINDS ACROSS MUCH OF NORTH CENTRAL MONTANA. THE
SHORTWAVE WILL MOVE OVER THE ROCKIES BY 06Z FRIDAY. GOOD SUPPORT
FOR STRONG WINDS EXIST WITH THE STRONG WINDS ALOFT AND STABLE
PROFILE IN LOWER TO MID LEVELS. STRONG WINDS ALOFT WILL REMAIN
INTO MID-DAY FRIDAY. NORTHWEST FLOW ALOFT WILL CONTINUE INTO
SATURDAY...AND SHOWERS WILL REMAIN IN THE FORECAST THROUGH FRIDAY
NIGHT. THE RIDGE MOVES OVERHEAD BY SATURDAY AND THE AIRMASS WILL
DRY WITH LITTLE CHANCE OF PRECIP. TEMPS WILL REMAIN WELL ABOVE
NORMALS AS HIGH PRESSURE AND DOWNSLOPE FLOW WORK TO WARM THE
AIRMASS. ZELZER

SATURDAY NIGHT THROUGH THURSDAY...AN UPPER LEVEL RIDGE WILL BE
OVER THE AREA TO START OFF THE PERIOD. THE RIDGE WILL BE PUSHED
EAST OF THE AREA BY MONDAY AS AN UPPER LEVEL TROUGH MOVES INTO
THE AREA. MODELS AREA IN GOOD AGREEMENT WITH BRINGING THIS WEAK
TROUGH THROUGH SOMETIME MONDAY. OTHER THAN SOME SNOW ALONG THE
DIVIDE...NOT EXPECTING MUCH FOR THE REST OF THE AREA WITH THE
WAVE. AFTER THE TROUGH PASSES MONDAY NIGHT...FLOW ALOFT BECOMES
WESTERLY FOR THE REMAINDER OF THE EXTENDED PERIOD. THIS PATTERN
WILL BRING WINDY AND WARM CONDITIONS TO THE PLAINS. THE ONLY GOOD
CHANCE FOR PRECIPITATION WILL BE ALONG THE CONTINENTAL DIVIDE.
MEIER

&&

.AVIATION...
UPDATED 1736Z.
NORTHWESTERLY FLOW ALOFT WILL CONTINUE THROUGH THE NEXT 24 HOURS.
MID LEVEL CLOUDS WILL LINGER OVER SOUTHWEST MONTANA THROUGH THE
AFTERNOON WHILE HIGH CLOUDS INCREASE OVER NORTH CENTRAL MONTANA. A
COLD FRONT AND AN UPPER LEVEL SYSTEM WILL BRING ISOLATED RAIN AND
SNOW SHOWERS WITH LOWER CEILINGS. VFR CONDITIONS ARE EXPECTED TO
PREVAIL EXCEPT IN THE SHOWERS. STRONG WINDS WILL DEVELOP AFTER DARK
AND CONTINUE THROUGH FRIDAY AS THIS SYSTEM PASSES OVER THE AREA
TONIGHT. MEIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  36  46  24  45 /  20  10  10   0
CTB  36  44  21  45 /  10  10  10   0
HLN  30  46  19  40 /  30  20  10   0
BZN  30  43  13  35 /  40  30  10   0
WEY  21  31   0  28 /  70  40  30   0
DLN  31  43  20  41 /  40  30   0   0
HVR  23  42  17  39 /  20  30  10   0
LWT  32  41  19  42 /  20  30  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST FRIDAY FOR MTZ009-010-012>014-
044>046-048>051-054.

WINTER STORM WARNING UNTIL 11 AM MST FRIDAY FOR MTZ009-048.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 15, 4:26 AM MST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
426 AM MST THU FEB 15 2007

MTZ009-048-161130-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
426 AM MST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG CHINOOK WINDS WILL INCREASE THROUGH THE DAY AND TONIGHT...A
HIGH WIND WARNING IS IN EFFECT LATE THIS AFTERNOON THROUGH THE
NIGHT. SNOW IS ALSO LIKELY AT ELEVATIONS ABOVE 5000 FEET...AND
THE WIND WILL CAUSE BLOWING AND DRIFTING SNOW. A WINTER STORM
WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 5000 FEET LATE THIS
AFTERNOON THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING REMAINS IN EFFECT FRIDAY MORNING...THEN THE
SNOW WILL TAPER OFF DURING THE AFTERNOON. THE HIGH WIND WARNING
REMAINS IN EFFECT THROUGH THE DAY ON FRIDAY. WINDS WILL DIMINISH
FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010-012>014-044-046-049>051-054-161130-
EASTERN GLACIER-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-EASTERN PONDERA-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
426 AM MST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG CHINOOK WINDS WILL INCREASE THROUGH THE DAY AND TONIGHT...A
HIGH WIND WARNING IS IN EFFECT LATE THIS AFTERNOON THROUGH THE
NIGHT. THE WIND WILL BRING MUCH WARMER TEMPERATURES TO THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH WIND WARNING REMAINS IN EFFECT THROUGH THE DAY ON FRIDAY.
WINDS WILL DIMINISH FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011-015-045-047-052-053-055-161130-
BEAVERHEAD-HILL-MADISON-LIBERTY-BLAINE-JEFFERSON-BROADWATER-
GALLATIN-
426 AM MST THU FEB 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

GUSTY CHINOOK WINDS WILL INCREASE THROUGH THE DAY AND INTO
TONIGHT...BRINGING MUCH WARMER TEMPERATURES TO THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE THROUGH THE DAY ON
FRIDAY. WINDS WILL DIMINISH FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

12 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
February 15, 4:20 PM MST to February 16, 4:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways

A gust to 68 mph was reported at the Two Medicine DOT site.

High Wind, Toole

When
February 15, 7:36 PM MST to 7:38 PM MST
Where
Toole forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

A gust to 60 mph was reported at the Sweet Grass DOT site.

High Wind, Eastern Glacier

When
February 15, 8:00 PM MST to 9:00 PM MST
Where
Eastern Glacier forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet

Sustained winds of 43 mph were reported at Cut Bank 35NW.

High Wind, Judith Basin

When
February 15, 10:00 PM MST to February 16, 7:15 AM MST
Where
Judith Basin forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter

A gust to 63 mph was reported at Hobson.

High Wind, Eastern Teton

When
February 15, 11:00 PM MST to February 16, 1:00 AM MST
Where
Eastern Teton forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter

A gust to 70 mph was reported at Agawam. A storm window was blown out of a residence.

High Wind, Cascade

When
February 15, 11:03 PM MST to February 16, 1:00 AM MST
Where
Cascade forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer

A gust to 70 mph was reported at Cascade 20SSE.

High Wind, Eastern Pondera

When
February 15, 11:10 PM MST to February 16, 1:18 AM MST
Where
Eastern Pondera forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Department of Highways

A gust to 77 mph was reported at Pendroy 2W.

High Wind, Southern Rocky Mountain Front

When
February 15, 11:10 PM MST to February 16, 1:18 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Department of Highways

A gust to 77 mph was reported at Pendroy 2W.

High Wind, Meagher

When
February 15, 11:50 PM MST to February 16, 1:00 AM MST
Where
Meagher forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter

A gust to 58 mph was reported at White Sulphur Springs 42NW.

High Wind, Gallatin

When
February 16, 12:15 AM MST to 4:50 AM MST
Where
Gallatin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways

A gust to 62 mph was reported at the Bozeman Pass DOT site.

High Wind, Southern Lewis and Clark

When
February 16, 1:10 AM MST to 5:15 AM MST
Where
Southern Lewis and Clark forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter

A gust to 64 mph was reported at Silver City and at Macdonald Pass.

High Wind, Fergus

When
February 16, 4:00 AM MST to 6:00 AM MST
Where
Fergus forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter

A gust to 65 mph was reported at Roy.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11305, 11318, 11307, 11332, 11328, 11309, 11322, 11325, 11337, 11338, 11314, 11335.